MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC

NUVASIVE, INC. NUVASIVE SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC
Model Number SM-4
Medical Device Problem Code Osseointegration Problem (3003)
Health Effect - Clinical Codes Erosion (1750); Pain (1994); Osteomyelitis (4533)
Date of Event 05/09/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported event was unable to be confirmed due to limited information received concerning this event.No device was returned to nuvasive for evaluation; further, operative notes, radiograph images and/or lab results were not provided for review.A review of device manufacturing records was performed and no discrepancies relevant to the reported event were found.Review of the sterilization certificate identified that the product was sterilized according to the sterilization specifications.A definitive root cause was unable to be determined with the information provided.Labeling review: "¿warnings: simplify cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify cervical artificial disc surgical technique guide." ".Preoperative: patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert (see safety results / aes)." ".Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." ".The simplify® cervical artificial disc is supplied sterile.It is not intended to be re-sterilized.Do not use if sterility is compromised." ".Postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." ".General surgical risks are, but may not be limited to: infection/abscess/cyst, localized or systemic." ".Anterior cervical surgical risks are, but may not be limited to: infection/abscess/cyst, localized or systemic.Unresolved pain." ".Risks specific to cervical artificial discs, including the simplify cervical artificial disc, are but may not be limited to: infection/abscess/cyst, localized or systemic.Failure to relieve symptoms including unresolved pain.Additional surgery due to loss of fixation, infection or injury.Osteolysis, bone loss, or bone resorption." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported that the patient underwent an initial one-level cervical disc replacement procedure at c5/6.Subsequently, the patient noted continued pain in the area for several months and multiple evaluations of the implant by the initial surgeon noted no issues with the appearance or positioning.On an unknown date, the patient reported increasing pain and a second opinion was sought from an unknown neurophysiologist.The neurophysiologist obtained images and noted osteomyelitis around the prosthesis.Subsequently, the patient underwent a revision procedure to explant the disc replacement and perform a fusion approximately ten (10) months after the initial procedure.Erosion of the c5 and c6 vertebral bodies due to the infection was noted along with a significant amount of scar tissue.The patient was prescribed antibiotics for treatment of the infection.No further patient impact was reported.No additional information was available.

Brand Name
NUVASIVE SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS, INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key17693008
Report Number2031966-2023-00186
Device Sequence Number6378689
Product Code MJO
UDI-Device Identifier00843285100009
UDI-Public843285100009
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2025
Device Model NumberSM-4
Device Catalogue NumberN/A
Device Lot Number4330
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2023
Initial Report FDA Received Date09/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient SexPrefer Not To Disclose